Heavy Snow, Bollinger
- When
- February 15, 10:00 PM CST to February 16, 1:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
A major winter storm dumped up to a foot of snow on southeast Missouri. Snowfall amounts were about a foot across many areas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major winter storm dumped up to a foot of snow on southeast Missouri. Snowfall amounts were about a foot across many areas. A period of freezing rain and sleet at the beginning of the storm reduced snowfall amounts in far southern areas, including Poplar Bluff and New Madrid. Snowfall amounts were also lower in the Perryville area, which was further to the north of the low-pressure track. Specific snowfall reports at the larger cities included: 12 inches at Cape Girardeau, 11 inches at Sikeston and Dexter, 8.5 inches at Poplar Bluff and New Madrid, and 5.5 inches at Perryville. One-half to one inch of sleet and ice occurred at the beginning of the storm from Ripley County east to Poplar Bluff and New Madrid. This lowered snowfall totals in those areas to 7 to 9 inches. Across southeast Missouri, snowfall rates were one to two inches per hour at times, reducing visibility below one-half mile. Wind chills ranged from 5 to 15 above zero. Until they were plowed, streets and back roads were impassable for smaller, lighter vehicles. Interstate 55 both northbound and southbound was closed at times in New Madrid and Scott Counties. Some 18-wheelers were jack-knifed on Interstate 55 in Scott County, and there were several crashes near Portageville. Across southeast Missouri, the Missouri State Highway Patrol responded to 178 stranded motorists and 78 crashes. Very cold temperatures in the wake of the storm rendered salt ineffective, slowing down recovery efforts. A low pressure center tracked northeast from north Texas to northern Alabama. Abundant moisture was drawn into the system, resulting in a major winter storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 9:59 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
959 PM CST SUN FEB 15 2015
.UPDATE...
ISSUED AT 959 PM CST SUN FEB 15 2015
THE WINTER STORM IS GETTING GOING LATE THIS EVENING...BUT IT IS A
BIT MESSIER THAN ORIGINALLY THOUGHT. THE 00Z NAM AND GFS ARE
PRODUCING LESS SNOW FOR THE EVENT. HAVE NOT HAD MUCH TIME TO TAKE
AN IN-DEPTH LOOK AT THE GFS...BUT THE NAM IS DEFINITELY GENERATING
MORE FREEZING RAIN AND SLEET ACROSS THE SOUTHERN ROW OR TWO OF
COUNTIES...AND THAT APPEARS TO BE THE SAME WITH THE GFS. STILL
FEEL THAT THE COMBINATION OF ICE AND SNOW WILL VALIDATE THE
WARNING...BUT THE INSANE SNOW DEPTHS ADVERTISED MAY NOT VERIFY.
HAVE STARTED THE PROCESS OF INTRODUCING FREEZING RAIN AND SLEET
TO THE SOUTHERN THIRD OF THE AREA...BY CONTINUING IT INTO THE
EARLY MORNING HOURS. UNFORTUNATELY...TRYING TO ACCOUNT FOR ICE
ACCUMULATIONS...AND THE IMPACT OF MORE SLEET TO THE SNOW/SLEET
ACCUMULATION GRIDS IS QUITE DIFFICULT AND LITTLE FUN.
THE LATEST PUBLISHED FORECAST HAS SLIGHTLY LOWER SLEET/SNOW
TOTALS...AND SOME LIGHT ICE ACCUMULATIONS...GENERALLY A TENTH OF
AN INCH OR LESS. FIGURE THAT FUTURE UPDATES WILL CONTINUE THIS
TREND AT LEAST ACROSS THE SOUTH. KNEW THIS PURE SNOW EVENT WAS
TOO GOOD TO BE TRUE.
UPDATE ISSUED AT 751 PM CST SUN FEB 15 2015
UPDATED THE FORECAST TO ADD IN A FREEZING RAIN AND SLEET
COMBINATION ACROSS THE SOUTH THIRD OF THE AREA THROUGH THE
EVENING. THE ISOLATED SHOWERS HAVE ALREADY PRODUCED FREEZING RAIN
AND SLEET OVER SOUTHEAST MISSOURI...BUT MEASURABLE PRECIPITATION
HAS NOT YET DEVELOPED. THE 18Z NAM SOUNDINGS IN SOUTHEAST MISSOURI
SHOW A WARM NOSE ABOVE FREEZING JUST ABOVE 850MB AND HAVE SOME
SHALLOW INSTABILITY ABOVE IT. THIS IS NOT TAPPING THE ICE
NUCLEATION ZONE...SO SNOW IS NOT AN OPTION FOR NOW. SNOW AND SLEET
SHOULD BECOME DOMINANT OVERNIGHT AS DEEPER SATURATION OCCURS.
UPDATE ISSUED AT 553 PM CST SUN FEB 15 2015
UPDATED AVIATION DISCUSSION FOR 00Z TAFS.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 240 PM CST SUN FEB 15 2015
A MAJOR WINTER STORM STILL APPEARS ON TARGET FOR LATE TONIGHT
THROUGH MONDAY. THERE ARE NO MAJOR CHANGES WITH THIS MODEL
CYCLE...BUT SOME DIFFERENCES EXIST.
THE BIGGEST CHANGE WILL BE WITH SNOWFALL AMOUNTS IN THE
NORTH...ALONG THE INTERSTATE 64 CORRIDOR AND NORTHWEST KENTUCKY.
WILL RAISE AMOUNTS IN THOSE AREAS TO WHAT IS FORECAST ACROSS THE
REST OF THE REGION. GENERALLY 8 TO 12 INCHES IS NOW EXPECTED
ACROSS THE FORECAST AREA. LIQUID EQUIVALENTS WILL RANGE FROM 0.6
TO 1.1 INCHES FROM NORTH TO SOUTH ACROSS OUR REGION. SNOW TO
LIQUID RATIOS WILL BE HIGHER IN THE NORTH...WHICH WILL COMPENSATE
FOR THE LOWER QPF AMOUNTS UP THERE.
THE POSSIBILITY OF SLEET HAS INCREASED ACROSS FAR SOUTHERN
COUNTIES ALONG THE TENNESSEE AND ARKANSAS BORDERS. MODELS ARE IN
EXCELLENT AGREEMENT THAT A TIGHT THERMAL GRADIENT WILL SET UP AT
850 MB...WITH THE 0 DEGREE ISOTHERM COMING UP TO THE MISSOURI
BOOTHEEL. THE 12Z NAM AND SREF ARE MORE PRONOUNCED WITH THE WARM
NOSE THAN THE GFS. SREF SLEET PROBABILITIES ARE NEAR 75 PERCENT IN
THE KPOF AREA TONIGHT...AND NAM DATA IS IN GOOD AGREEMENT. IF IT
WERE NOT FOR THE POSSIBILITY OF A SLEET MIX ALONG THE SOUTHERN
BORDERS...THE SNOWFALL FORECAST WOULD BE OVER A FOOT ALONG THE
SOUTHERN STATE LINES OF KY AND MO.
ANOTHER CHANGE IS TO SLOW THE TIMING OF THE SYSTEM BY SEVERAL
HOURS. MODELS ARE NOW IN GOOD AGREEMENT THAT PRECIP WILL BE VERY
SLOW TO DEVELOP IN THIS DRY AIR. SURFACE DEW POINTS ARE SLIGHTLY
BELOW ZERO THIS AFTERNOON. THERE MAY BE SOME TRACE AMOUNTS THIS
EVENING...AS REPORTED AT KPOF ALREADY. THE VAST MAJORITY OF THE
PRECIP WILL DEVELOP AFTER MIDNIGHT. THE MODELS DEPICT A RAPID
INCREASE IN OMEGA AND PRECIP RATES IN THE 09Z TO 12Z TIME FRAME.
SOME HEAVY SNOWFALL RATES OF AT LEAST AN INCH PER HOUR SHOULD BE
OCCURRING THOUGH THE MORNING MONDAY.
WINDS WILL BE IN THE 10 TO 15 MPH RANGE...WHICH SHOULD NOT BE A
BIG FACTOR COMPARED TO SOME OF OUR PAST HEAVY SNOWFALL EVENTS SUCH
AS THE DECEMBER 2004 STORM. SPEAKING OF WHICH...THERE HAVE ONLY
BEEN 6 SNOWSTORMS IN THE PADUCAH RECORD BOOKS OF 8 INCHES OR MORE.
ONLY 2 OF THEM EXCEED 9 INCHES...THE DECEMBER 2004 STORM AND THE
JANUARY 1978 STORM.
COMPARED TO THIS TIME YESTERDAY...THE MODELS ARE CONSIDERABLY
STRONGER WITH THE LOWER AND MID LEVEL SYNOPTIC FEATURES. ONLY THE
NAM INDICATED ANY SEMBLANCE OF AN 850 MB LOW YESTERDAY. ALL THE
MODELS NOW DEVELOP AN 850 MB LOW AND TRACK IT ACROSS WESTERN
KENTUCKY ON MONDAY. ON NEARLY ALL GUIDANCE...THE SURFACE LOW IS
BETTER DEVELOPED AND FURTHER NORTH THAN 24 HOURS AGO. THE LOW
TRACK WILL BE ACROSS CENTRAL OR NORTHERN MISSISSIPPI INTO NORTHERN
ALABAMA. THINGS NOW LOOK CLOSER TO A TEXTBOOK CASE FOR HEAVY SNOW
ACROSS OUR REGION.
THE SNOW WILL TAPER OFF FROM WEST TO EAST MONDAY
AFTERNOON...POSSIBLY NOT TIL EARLY EVENING IN THE PENNYRILE
REGION OF WEST KENTUCKY. THERE MAY STILL BE ANOTHER INCH OR SO
AFTER DARK IN THAT AREA.
BEYOND THAT...TUESDAY LOOKS MOSTLY CLOUDY AND COLD AS WEAK
IMPULSES RIPPLE THROUGH THE NORTHWEST FLOW ALOFT. SOME FLURRIES
ARE LIKELY...BUT ANY MEASURABLE SNOW SHOULD BE ISOLATED.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 314 PM CST SUN FEB 15 2015
THE PERIOD WILL START OFF WITH BRUTALLY COLD ARCTIC HIGH PRESSURE
MOVING IN OVER A DEEP SNOW PACK. HIGHS WED WILL LIKELY STAY IN
THE TEENS. THEN AS THE HIGH MOVE CLOSER WEDNESDAY NIGHT. MANY
LOCATIONS WILL LIKELY FALL BELOW ZERO. THIS HIGH WILL BEGIN TO
MOVE OFF TO THE EAST BY LATE IN THE WEEK...ALLOWING WINDS TO TURN
MORE SOUTHERLY. HOWEVER...IT WILL PROBABLY TAKE AN EXTENDED TIME
TO SCOUR OUT THE ARCTIC AIR. THIS MAY PLAY AN IMPORTANT ROLE IN
WHAT TYPE OF PRECIPITATION FALL WITH THE NEXT BIG SYSTEM LATER
FRIDAY INTO THE WEEKEND. THE SURFACE PATTERN EXPECTED (WITH A
STATIONARY FRONT PARKED SOMEWHERE CLOSE TO THE REGION) DOES NOT
REALLY SUPPORT AN EXTENDED SNOW EVENT. THOSE PRECIP MAY START AS
LIGHT SNOW FRIDAY INTO FRIDAY NIGHT...AM WORRIED ABOUT A
TRANSITION OVER TO SLEET AND FREEZING RAIN FOR AWHILE THEREAFTER,
POSSIBLY ALL ALL RAIN SAT AFTERNOON. JUST TOO EARLY TO MAKE ANY
SPECIFIC CALLS DUE TO THE HIGH DEGREE OF UNCERTAINTY AT THIS TIME.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 553 PM CST SUN FEB 15 2015
VFR CEILINGS SHOULD PREVAIL UNTIL 07-09Z...PERHAPS NOT QUITE AS LONG
AT KEVV AND KOWB WITH THE POTENTIAL FOR LIGHT SNOW BY LATE EVENING.
CONDITIONS WILL RAPIDLY DETERIORATE LATE TONIGHT AND MONDAY AS
MVFR/IFR CEILINGS AND VISIBILITIES DEVELOP WITH PERIODS OF MODERATE
TO HEAVY SNOW. THE HEAVIEST SNOW SHOULD BE FOCUSED AROUND MONDAY
MORNING. THE SNOW IS FORECAST TO TAPER OFF FROM WEST TO EAST MONDAY
AFTERNOON. WINDS THROUGH THE PERIOD WILL BE NORTH TO NORTHEAST
AROUND 10 KNOTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR ILZ075>078-
080>094.
MO...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MOZ076-086-087-
100-107>112-114.
IN...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR INZ081-082-
085>088.
KY...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...MY
LONG TERM...GM
AVIATION...RJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 330 PM CST SUN FEB 15 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 330 PM CST SUN FEB 15 2015 ...MAJOR WINTER STORM ON THE WAY...FOLLOWED BY ARCTIC COLD LATER IN THE WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT STARTING AT 10 PM TONIGHT. SNOW WILL OVERSPREAD OUR REGION...BECOMING STEADIER AND HEAVIER AFTER MIDNIGHT. ACCUMULATIONS FROM 1 TO 4 INCHES ARE LIKELY BY DAYBREAK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MAJOR WINTER STORM WILL CONTINUE ON MONDAY. STORM TOTALS WILL RANGE FROM 8 TO 12 INCHES ACROSS MOST OF OUR REGION. SNOWFALL RATES WILL LIKELY BE AN INCH PER HOUR AT TIMES. A WINTER STORM WARNING IS IN EFFECT FOR MONDAY. ARCTIC AIR WILL ARRIVE DURING THE WEEK. THE COLDEST AIR WILL ARRIVE DURING THE MIDDLE OF THE WEEK. LOW TEMPERATURES COULD EASILY FALL BELOW ZERO WEDNESDAY NIGHT. A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY INTO SATURDAY. SOME SNOW OR ICE ACCUMULATIONS CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL MEASUREMENTS WOULD BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
6 heavy snow, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558806, 558807, 558808, 558811, 558812, 558815, 558816, 558817, 558818, 558819, 558820.